Sounds sexy, right?
Sometimes RA is so sexy…and soul-crushing.
I’ve been off of steroids for about two months now. And it has been a struggle. But I am determined not to go back on them for a long, long time.
Being on steroids is a pain (figuratively).
And being off of steroids is a pain (literally).
For me, being off of steroids means that I have a significant increase in pain and swelling, especially in my knees and feet.
I haven’t really found a way to deal with the feet pain. It’s pretty insidious when the bones in your feet hurt.
For my knee pain, I was really excited to find an ice pack that actually “straps on” with Velcro. It’s great because I can wear it at night and not worry about it falling off.
Oh, the simple things in life. Who would have ever thought that an ice pack would be so exciting?
The other issue I had during this round of steroids, while on Methylprednisolone, which I never had when I was on Prednisone, is that I have stretch marks on my sides and on my under arms just above my armpits.
Apparently this is something that can happen. Although, like I say, it has never happened to me before. It’s also troublesome because I didn’t gain the amount of weight while on steroids that you suspect would cause stretch marks.
They don’t hurt or anything, but they are totally unsightly and embarrassing; luckily they are mostly unseen, although I am constantly aware that they are there.
I got some stretch mark cream, which seems to be lightening them up a bit, but seems like a product I shouldn’t need at this point in my life.
One thing I do miss about steroids is that they make my shoulders feel so much looser and lighter, like an unbearable weight has been lifted off of them.
But I obviously don’t miss all of the pesky side effects, and even though I am off of them, I am still trying to get rid of the side effects.
The whole steroid thing is something that I really struggle with. Of course I would rather not be in pain than be in pain, if I had a choice. But sometimes, steroids just feel like more work than they’re worth.
I recently met several women in their 20s who have had to have full hip replacements due to being on chronically high doses of steroids. This is definitely not worth it to me.
The prospect of a hip replacement does not thrill me at all.
So I’m going to try and stay off of steroids for as long as I can. And I’m going to try and complain to a minimal degree while I’m off of them.
But the reality is, I have seen my body change in myriad ways over the past six years that I have been sick. And I think it’s a really difficult aspect of being chronically ill that you don’t have control over. Your body changes – whether from the ravages of the disease, medication side effects, or many other reasons – and you’re helpless to stop it from happening. You have to sit back and watch it happen. And so do the people around you.
When I first got sick, I was so ill, that I would have done anything to get better. And I have made concessions along the way in terms of telling myself I would never give myself injections to then getting to the point where I did give myself injections.
But I am still on the fence when it comes to steroids. I’ve made concessions and have gone back on them when I didn’t want to, but they will never be a permanent solution for me. Finding that permanent solution is something I’m not sure I will ever find.
Sometimes I feel like when you’re chronically ill, it’s expected that you’ll evolve and not worry about superficial aspects of yourself. Like if steroids are helping my pain, I shouldn’t be worried or annoyed that I’ve gained weight and feel fat.
But the truth is, one of the most stunning aspects of being chronically ill is looking in the mirror and not recognizing the person that is staring back at you, whether the lack of recognition is due to literal or figurative changes.
I try to be realistic about my situation. I try to focus on the positive. And I try to cut myself some slack when my illnesses or medications change my body. But sometimes it’s more frustrating than being in (literal) pain.